You probably know that Vyvanse is a drug used to treat ADHD, and that it helps people with this condition stay focused and eliminate distractions. But do you know what side effects it might have? Are you aware of the potential risks of using this medication?

Vyvanse is an amphetamine-based stimulant, meaning that it has properties similar to other drugs in this class. In some cases, extended use of amphetamine-based drugs can lead to acne or even the development of pimples.

In this article, we will explore why and how Vyvanse causes acne in some users.

What is Vyvanse?

Vyvanse is a brand name drug made by Shire Pharmaceuticals that treats attention deficit hyperactivity disorder (ADHD). It is an amphetamine-based stimulant (ATS) medication, which is commonly used for treating ADHD in adults and children. It is estimated that about 3% of school-aged children have ADHD, and about 70% of those children are treated with ATS medications like Vyvanse.

Vyvanse is available in two types of tablets – a 30 mg chewable tablet and a 30 mg extended-release (XR) capsule. The chewable tablet must be chewed and swallowed, while the XR capsule is to be taken once per day in the morning.

Vyvanse is covered by health insurance in many countries and is prescribed for the treatment of various conditions including ADHD, binge eating disorder, and moderate to severe chronic pain.

How does Vyvanse cause acne?

While the exact cause of acne is unknown, many dermatologists believe that acne is caused by irregularities in the secretion of sebum – an oily substance produced by our skin. Thus, the more sebum is produced, the more likely it is that a pimple will appear.

See also  Can You Smoke Vyvanse?

The use of ATS drugs may contribute to the overproduction of sebum and therefore acne symptoms.

Also, acne may be triggered by the increased sensitivity of the skin to the sun (UV rays) due to the use of ATS drugs. This increased sensitivity may cause noticeable skin pigment changes such as redness and hyperpigmentation.

How to prevent acne from Vyvanse?


  • Clean your face: This may seem obvious, but it’s one of the most important things to do when you have acne. Make sure that you wash your face at least twice a day to reduce the amount of dirt and grime that can clog your pores, which can lead to acne.
  • Moisturize your skin: Acne can lead to dry and dehydrated skin, so it’s important to moisturize as often as you can. Use a gentle moisturizer that doesn’t contain any oils, like salicylic acid, to prevent your pores from becoming clogged.
  • Stay out of the sun: If you have acne, it’s best to avoid being in the sun as much as possible. The sun can cause acne to become even more noticeable, leading to darker, more obvious blemishes. Wearing sunscreen with an SPF of at least 30 is a good idea, even if you don’t plan on going outside.
  • Avoid touching your skin: This goes hand-in-hand with staying out of the sun. Since acne is caused by bacteria, it’s best to keep your hands off your face as much as possible to prevent spreading the bacteria to other parts of your body.
See also  Why Am I Not Losing Weight on Vyvanse?

Side effects of Vyvanse

Apart from acne, Vyvanse can cause other side effects as well.

These can include:

  • Dry mouth
  • Headaches
  • Irregular heart rate
  • Trouble sleeping.

The most serious potential side effect is the risk of cardiac arrest, which is the sudden stop of the heart.

In extreme cases, Vyvanse use may lead to the development of amphetamine use disorder (AUD), which is an addiction to the drug.

Final words

Vyvanse is an effective drug for treating ADHD, but it can cause acne in some users. This skin condition can be very frustrating and even embarrassing.

To prevent acne, it’s important to maintain proper skin care and follow a healthy lifestyle. The best way to do this is by eating a balanced diet and exercising regularly.


David Warren
Author

David Warren is a pharmaceutical specialist that dispenses prescription medication on a daily basis. He received a Bachelor of Science degree in pharmacy from the University of Tennessee in 1991. With over 50 publications on medication-related and pharmacy topics, David has been able to share his experiences and knowledge with others. David with lots of experience and knowledge in medications that are utilized to treat a wide range of medical conditions. Before David dispenses a medication to a patient, he will go over the side effects, dosage recommendation and contraindications.